Categories
Pages
-

IT Center Events
Loading Events

« All Events

  • This event has passed.

PPCES 2020

Wednesday, 2. December 2020 - Thursday, 3. December 2020

Online HPC Seminar and Workshop

Since we had to cancel the PPCES workshop planned for March (March, 16 – 20,  2020) this year at short notice,we are offering this online workshop on December 2nd and 3rd, 2020

Please find information about the preceeding Introduction to HPC on March 03, 2020 >>>

About PPCES

This 2-days online event will continue the tradition of previous annual week-long events that take place in Aachen every spring since 2001. This time we will only cover the basics of parallel programming using OpenMP and MPI in Fortran and C/C++ and a frist step towards performance tuning. Hands-on exercises for each topic will be included.

The contents of the courses are generally applicable but will be specialized towards CLAIX the compute cluster which is the current system installed at the RWTH’s IT Center. It might be helpful to read through the information which was provided during the HPC introduction on March 3 this year. This is especially true if you want to actively use CLAIX after this event.

OpenMP  is a widely used approach for programming shared memory architectures, supported by most compilers nowadays. We will cover the basics of the programming paradigm as well as some advanced topics such as programming NUMA machines. The nodes of the RWTH Compute Cluster contain an increasing number of cores and thus we consider shared memory programming a vital alternative for applications that cannot be easily parallelized with MPI. We also expect a growing number of application codes to combine MPI and OpenMP for clusters of nodes with a growing number of cores.

The Message Passing Interface (MPI) is the de-facto standard for programming large HPC systems. We will introduce the basic concepts and give an overview of some advanced features. Also covered is hybrid parallelization, i.e., the combination of MPI and shared memory programming, which is gaining popularity as the number of cores per cluster node grows.

Prerequisites

Attendees should be comfortable with C/C++ or Fortran programming in a Linux environment and interested in learning more about the technical details of application tuning and parallelization.

All presentations will be given in English.

This event will be an online presentation.

Agenda

Day 1: OpenMP (Wednesday, December 2)

Start End Topic
09:30 09:50 Welcome + OpenMP Overview
09:50 10:15 OpenMP Worksharing
10:15 10:35 OpenMP Scoping
10:35 10:45 Exercise Setup
10:45 11:00 Break
11:00 11:30 Exercises
11:30 12:00 OpenMP & NUMA
12:00 14:00 Break
14:00 14:30 OpenMP Tasking: Basics
14:30 15:00 OpenMP Tasking: Scoping & Synchronization
15:00 15:15 Exercises
15:15 15:30 Break
15:30 16:00 Exercises
16:00 16:30 Solutions to Exercises + Q & A

Day 2: MPI (Thursday, December 3)

Start End Topic
09:30 09:40 Welcome & Overview (10 min)
09:40 10:00 MPI Basics (20 min)
10:00 10:35 Blocking Point-to-point communication (30 min)
10:35 11:45 Exercise Setup
10:45 11:00 Coffee Break
11:00 11:30 Exercises
11:30 12:00 Non-blocking (point-to-point) communication (30 min)
12:00 14:00 Lunch break
14:00 14:30 Collective Communication (30 min)
14:30 15:00 Exercises (30 min)
15:00 15:15 Coffee break
15:15 15:45 ARM Performance Reports (30 min)
15:45 16:00 Exercises (Perf Reports) (15 min)
16:00 16:30 Solutions to Exercises + Q & A (30 min)
16:30 16:45 Wrap-Up
Registration

Please register here until November 25, 2020  >>>  [REGISTRATION CLOSED]
Registered participants will receive further information by email.

Course Material
Day 1: OpenMP

Organization_PPCESonline.pdf

01_OpenMP_Introduction-Overview.pdf

02_OpenMP_Introduction-Worksharing.pdf

03_OpenMP_Introduction-Scoping.pdf

OpenMP_Exercises_2020_online.pdf

04_OpenMP_NUMA.pdf

05_OpenMP_Introduction-Tasking.pdf

06_OpenMP_TaskingAndScoping.pdf

07_OpenMP_TaskingAndSynchronization.pdf

Day 2: MPI

01_MPI-Overview.pdf

02_MPI_Concepts.pdf

03_MPI_Blocking_Point-to-Point_Communication.pdf

Exercises_MPI_2020_online.pdf

04_MPI_Non-blocking-Point-to-Point_Communication.pdf

05_MPI_Blocking_Collective_Communication.pdf

06_MPI_ARM_PerfReports.pdf

Q&A Seesion

PPCES-2020_Q&A.pdf

Further Information

The OpenMP part is also available as online tutorial (including videos): https://hpc-wiki.info/hpc/OpenMP_in_Small_Bites

Contact

Tim Cramer / Dieter an Mey
Tel.: +49 (241) 80-24924 / 80-24377
E-mail: hpcevent@itc.rwth-aachen.de

Details

Start:
Wednesday, 2. December 2020
End:
Thursday, 3. December 2020
Event Categories:
,

Organizer

HPC
Email:
hpcevent@itc.rwth-aachen.de
View Organizer Website

Venue

Seminarraum 003/004, IT Center
Kopernikusstraße 6
Aachen,
+ Google Map
View Venue Website